Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS El Paso, TX

October 3, 2003El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 3, 2003, 4:15 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2003, 4:15 PM MDT (22:15 UTC)
Expired
Oct 3, 2003, 5:00 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 13 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 032215
SVRELP
NMC013-TXC141-032300-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT FRI OCT 3 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITIES OF...CANUTILLO...ANTHONY

* UNTIL 500 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 10 MILES WEST OF CANUTILLO...MOVING            
  NORTHEAST   AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...                  
  CANUTILLO AT 425 PM MDT...
  OVER ANTHONY AT 440 PM MDT

WINDS HAVE GUSTED TO 60 MPH WITH THESE STORMS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3191 10689 3178 10675 3207 10640 3226 10653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 1:30 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 3, 1:30 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
130 PM MDT FRI OCT 3 2003

SYNOPSIS...
AN UPPER LOW NEAR THE FOUR CORNERS AREA WILL MOVE ACROSS COLORADO
SATURDAY...AND BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
AREA TONIGHT AND THE FIRST PART OF SATURDAY. ON TUESDAY AND WEDNESDAY
A TROUGH ALOFT AND SOME TROPICAL MOISTURE WILL COMBINE TO BRING
ANOTHER CHANCE OF RAIN TO THE AREA. HIGH TEMPERATURES WILL REMAIN
NEAR NORMAL THROUGH THE PERIOD.

DISCUSSION... WV IMAGERY SHOWS UPPER LOW NEAR THE NEVADA/ARIZONA/UTAH
BORDER AND DRIFTING SLOWLY EAST-NORTHEAST. FEW THUNDERSTORMS KICKING
OFF OVER THE WESTERN THIRD OF THE CWA NOW AND SHOULD INCREASE TONIGHT
IN COVERAGE. MODELS STILL QUITE SIMILAR...SHOWING BEST JET DYNAMICS
AND LIFT NORTH OF THE CWA BUT STILL RESPECTABLE IN OUR AREA. WILL PUT
SLIGHTLY HIGHER POPS IN NORTHERN ZONES. SYSTEM MOVES OUT MID DAY
SATURDAY FOR ABOUT A 2 DAY BREAK BEFORE NEXT SYSTEM APPROACHES ON
TUESDAY.

GFS CONTINUES TO SHOW SUBTLE CHANGES IN MID WEEK SOLUTION...NOW
SHOWING SOME MOISTURE FROM NORA ALONG WITH SHORT WAVE MOVING INTO
ARIZONA LATE MONDAY NIGHT AND TUESDAY. BULK OF RAIN LIKELY WILL STAY
WEST OF AREA...BUT WILL CONTINUE CHANCE OF RAIN ON TUESDAY. LATEST
GFS ALSO SLOWING TROUGH DOWN SO WEDNESDAY LOOKS LIKE A CONTINUATION
OF CLOUDS AND A CHANCE OF RAIN. DRY WESTERLIES DEVELOP AFTER
WEDNESDAY TO CLEAR AREA OUT FOR REMAINDER OF FORECAST PERIOD.

PRELIMINARY NUMBERS...

EL PASO               BU 064/083 060/085 061 32000
ALAMOGORDO            BU 061/084 056/085 055 32000
LAS CRUCES            BU 062/084 057/085 059 32000
CLOUDCROFT            BU 043/063 039/065 038 42000
TRUTH OR CONSEQUENCES BU 059/081 054/082 054 32000
SILVER CITY           BU 052/075 048/078 050 42000
DEMING                BU 061/084 056/085 057 32000
LORDSBURG             BU 061/084 056/085 057 32000
SIERRA BLANCA         BU 060/082 056/083 058 32000

.ELP...NONE

17 HEFNER
Hazardous weather outlook, Oct 3, 6:17 AM MDT, 9 hours 58 minutes before
NMZ022>025-030>032-TXZ055-056-031815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
617 AM MDT FRI OCT 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING
DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE
BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY BEFORE
TAPERING OFF LATER IN THE DAY.  SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MONDAY AND TUESDAY.  THESE STORMS MAY PRODUCE STRONG
WINDS...HAIL...BRIEF HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

LUNDEEN

In the hours before

Special weather statement, Oct 3, 4:08 PM MDT, 7 minutes before
NMZ023>025-032-TXZ055-056-032315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT FRI OCT 3 2003

...GUSTY WINDS AND RAIN ACROSS ACROSS SOUTHERN NEW MEXICO AND FAR
WEST TEXAS THIS AFTERNOON...

AT 410 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG STORMS IN EXTREME SOUTHERN DONA ANA COUNTY 15
MILES WEST OF EL PASO.  THESE STORMS ARE MOVING TO THE EAST AND
NORTH EAST AT 20 MPH.  GUSTY WINDS ARE THE MAIN THREAT WITH THESE
STORMS. WIND GUSTS NEAR 50 MPH ARE EXPECTED WITH THESE STORMS AND
SHOULD AFFECT WEST EL PASO BETWEEN 415 AND 500 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.